Ohio, 2012Damaging Winds in Ohio, August 4, 2012
August 4, 2012 · NWS CLE · 10 events in 7 counties and zones
A moderately unstable air mass with temperatures in the mid and upper 80s was in place across Northern Ohio on the afternoon of August 4th. A line of thunderstorms developed upstream across Indiana ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moderately unstable air mass with temperatures in the mid and upper 80s was in place across Northern Ohio on the afternoon of August 4th. A line of thunderstorms developed upstream across Indiana ahead of a cold front. Severe Thunderstorm Watch 561 was issued for 16 counties in Northwest and North Central Ohio. The thunderstorms weakened as they moved east across Northern Ohio, outpacing the front, and caused widely scattered wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 4, 7:05 PM EST, 1 minute earlier.
Area forecast discussion, Aug 4, 7:05 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT SAT AUG 4 2012
.SYNOPSIS...
A STRONG COLD FRONT FROM THE MISSISSIPPI VALLEY WILL SWEEP ACROSS
THE AREA ON SUNDAY. HIGH PRESSURE WILL MOVE ACROSS THE AREA ON
MONDAY. THE NEXT WEEK COLD FRONT WILL CROSS THE AREA ON WEDNESDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS THE WESTERN
PORTIONS OF THE FORECAST AREA THIS EVENING. SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR THE FIRST LINE IN WOOD AND HANCOCK
COUNTIES NOW AND FOR THE LINE PUSHING INTO WESTERN OHIO AT THIS
TIME.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE INITIAL BATCH OF SHOWERS/STORMS WILL TRY TO MOVE EAST OF THE
AREA SUNDAY MORNING BUT ADDITIONAL LINES OF SHOWERS AND STORMS WILL
DEVELOP...THE LAST BATCH BEING WITH THE COLD FRONT. DRIER
AIR/SUBSIDENCE WILL INCREASE FROM WEST TO EAST DURING THE AFTERNOON
AS THE FRONT CROSSES THE AREA AND TOLEDO WILL LIKELY HAVE A DECENT
AFTERNOON WITH A BREEZY WEST WIND AND FALLING DEW POINTS. IT WILL
TAKE UNTIL SUNDAY LATE AFTERNOON/EARLY EVENING TO GET MOST OF THE
SHOWERS EAST OF THE FORECAST AREA. A FEW LAKE EFFECT/ENHANCED
SHOWERS MIGHT LINGER ACROSS THE SNOWBELT COUNTIES OF EXTREME NE
OH/NW PA THROUGH MONDAY MORNING AS THE THERMAL TROUGH ALOFT PASSES
OVER THE AREA. 850 MB TEMPERATURES ARE PROGGED TO DROP TO 10C.
HIGH PRESSURE WILL BUILD IN FROM THE WEST ON MONDAY AND IT WILL BE
MUCH COOLER WITH HIGHS IN THE 70S TO LOWER 80S AND LOW DEW POINTS.
THE RETURN SOUTH TO SOUTHWEST FLOW WILL DEVELOP ON TUESDAY AND HIGH
TEMPERATURES WILL RECOVER A COUPLE OF CATEGORIES AND IT WILL REACH
THE MID TO UPPER 80S IN TOLEDO. THE NEXT COLD FRONT WILL BEGIN TO
DROP SOUTH ACROSS THE GREAT LAKES.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE OVERALL PATTERN FOR THE EXTENDED WILL BE A TROUGH OVER THE
CENTRAL GREAT LAKES REGION. A FEW PIECES OF ENERGY ASSOCIATED WITH
WEAK COLD FRONTS WILL BREAK-OFF FROM TIME-TO-TIME AND BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA POSSIBLY WEDNESDAY
AND AGAIN ON FRIDAY.
FOR TEMPERATURES...WEDNESDAY WILL PROBABLY BE THE WARMEST DAY OF THE
EXTENDED PERIOD WITH HIGHS IN THE LOWER TO MID 80S. HIGHS BY FRIDAY
INTO SATURDAY SHOULD BE A BIT COOLER WITH HIGHS GENERALLY IN THE 70S
TO LOWER 80S.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
MOISTURE VALUES WILL CONTINUE TO INCREASE THIS AFTERNOON
AS THE SOUTHERLY FLOW INCREASES IN ADVANCE OF AN APPROACHING
COLD FRONT SLATED TO SWEEP ACROSS OHIO SUNDAY AFTERNOON.
DUE TO THE INCREASED MOISTURE ESPECIALLY KMFD AND SOUTH THERE MAY
BE A FEW SHOWERS/THUNDERSTORMS THAT COULD CLIP THAT AREA.
FOR TONIGHT LOOK FOR A BETTER CHANCE OF THUNDERSTORMS...PROBABLY
AFTER 06Z. THESE THUNDERSTORMS WILL LIKELY DEVELOP OVER MICHIGAN
SOUTHWARD INTO ILLINOIS AND COULD BRING SOME GUSTY WINDS.
.OUTLOOK...NON VFR SUNDAY IN SHOWERS/THUNDERSTORMS.
&&
.MARINE...
SOUTHERLY WINDS WILL INCREASE THIS AFTERNOON AND BECOME A BIT GUSTY
DURING THE OVERNIGHT HOURS. WITH THE SOUTHWEST WINDS GETTING
STRONGER LOOK FOR THE WAVES TO BUILD ACROSS THE OPEN WATERS OF
LAKE ERIE.
AN ACTIVE COLD FRONT MOVES INTO THE LAKE ON SUNDAY RESULTING IN
STRONGER WINDS AND WAVES DURING THE DAY ON SUNDAY. SOUTHWEST WINDS
WILL BECOME WEST THEN NORTHWEST AFTER FRONTAL PASSAGE. THE MOVEMENT
OF THIS FRONTAL SYSTEM WILL RESULT IN A SMALL CRAFT ADVISORY BEING
POSTED ON SUNDAY...BEGINNING AT 14Z.
HIGH PRESSURE WILL BUILD SOUTHEAST ON MONDAY WITH NORTHERLY WINDS
SHIFTING TO WEST AND SOUTHWEST BY TUESDAY. THE NEXT WEAK COLD FRONT
MAY ARRIVE ON WEDNESDAY.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 4 AM EDT MONDAY FOR
LEZ142>149.
&&
SYNOPSIS...KOSARIK
NEAR TERM...LOMBARDY
SHORT TERM...KOSARIK
LONG TERM...BC
AVIATION...BC
MARINE...BCHazardous weather outlook, Aug 4, 4:13 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
513 AM EDT SAT AUG 4 2012
OHZ003-006>009-017>019-027-028-036-050915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-
513 AM EDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS AFTER
MIDNIGHT SATURDAY NIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH SUNDAY MORNING. AGAIN...THE MAIN THREATS WILL BE DAMAGING
WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH BY EARLY
SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-145>149-165>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-050915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
513 AM EDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
CONVECTIVE OUTFLOW BOUNDARIES AND A COLD FRONT WILL DRIFT ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA ON SUNDAY. THIS WILL
ALLOW FOR THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. WITH THE FRONT
NEAR THE AREA SUNDAY MORNING...ANY CHANGES IN TIMING OF THE FRONT
LOCATION SUNDAY MORNING WILL IMPACT THE SEVERE WEATHER POTENTIAL
IN THE AREA THROUGH THE REMAINDER OF THE DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ142>144-162>164-050915-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
513 AM EDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS AFTER
MIDNIGHT SATURDAY NIGHT INTO SUNDAY MORNING. THE MAIN THREAT WILL
BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
THROUGH SUNDAY MORNING. AGAIN...THE MAIN THREATS WILL BE DAMAGING
WINDS. THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH BY EARLY
SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 5:51 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT SAT AUG 4 2012
OHZ003-006>009-017-018-027-028-036-037-042315-
CRAWFORD-ERIE-HANCOCK-LUCAS-MARION-MORROW-OTTAWA-SANDUSKY-SENECA-
WOOD-WYANDOT-
651 PM EDT SAT AUG 4 2012
...SPECIAL WEATHER STATEMENT FOR HANCOCK...LUCAS...MARION...OTTAWA...
SANDUSKY...SENECA...WESTERN CRAWFORD...WESTERN ERIE...WESTERN
MORROW...WOOD AND WYANDOT COUNTIES UNTIL 715 PM EDT...
AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 55 MILES SOUTHWEST
OF BOWLING GREEN...35 MILES SOUTHWEST OF DESHLER TO 22 MILES
SOUTHWEST OF ADA TO 36 MILES SOUTHWEST OF KENTON...MOVING EAST AT 30
MPH.
PEOPLE IN CRAWFORD...ERIE...HANCOCK...LUCAS...MARION...MORROW...
OTTAWA...SANDUSKY...SENECA...WOOD AND WYANDOT COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
THERE IS THE POSSIBILITY FOR STRONG GUSTY WINDS WITH THE
THUNDERSTORMS AS THEY APPROACH THE AREA.
LOMBARDY
Thunderstorm Wind, Wood
- When
- August 4, 7:06 PM EST to 7:08 PM EST
- Where
- Wood County, 0.86 mi NE of Pemberville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.410, -83.460
Law enforcement reported downed trees and power poles from strong thunderstorm winds in the city of Pemberville and across Eastern portions of Wood County.
Thunderstorm Wind, Ottawa
- When
- August 4, 7:20 PM EST
- Where
- Ottawa County, 4.8 mi SSE of Elmore Haar Fld Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.391, -83.221
Strong thunderstorm winds caused downed power lines.
Thunderstorm Wind, Ottawa
- When
- August 4, 7:24 PM EST
- Where
- Ottawa County, 1.24 mi ESE of Oak Harbor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.510, -83.130
Trained spotter estimated a 60 mph wind.
Thunderstorm Wind, Seneca
- When
- August 4, 7:27 PM EST
- Where
- Seneca County, 1.06 mi ENE of Tiffin Seneca Co Arp
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.107, -83.202
Thunderstorm winds caused large tree limbs to fall on power lines.
Thunderstorm Wind, Lucas
- When
- August 4, 8:40 PM EST
- Where
- Lucas County, Maumee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -83.650
Thunderstorm winds caused a large tree to be uprooted and fell on a house.
Thunderstorm Wind, Lucas
- When
- August 4, 8:45 PM EST
- Where
- Lucas County, 0.52 mi E of Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 41.620, -83.710
Thunderstorm winds caused large tree branches and telephone poles to come down.
Thunderstorm Wind, Lucas
- When
- August 4, 8:50 PM EST
- Where
- Lucas County, 1.7 mi WNW of Toledo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.660, -83.580
Media reported an estimated 70 mph wind gust.
Thunderstorm Wind, Sandusky
- When
- August 4, 9:22 PM EST
- Where
- Sandusky County, 4.75 mi ENE of Woodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 41.478, -83.296
High tension lines down near State Route 105 and State Route 51.
Thunderstorm Wind, Marion
- When
- August 4, 9:40 PM EST
- Where
- Marion County, 0.69 mi S of Bellaire Gardens
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.610, -83.130
Public measured a 60 mph wind gust and reported trees down.
Thunderstorm Wind, Ashland
- When
- August 4, 10:30 PM EST
- Where
- Ashland County, 1.04 mi W of Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -82.320
Numerous trees reported down in the city and outskirts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
- Flash Flood and Damaging Winds in Iowa, August 4, 201264 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401370, 401430, 401425, 401493, 401431, 401432, 401448, 401581, 401566, 401563.